Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 331, NWS Omaha, NE

July 5, 2008Dodge County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 5, 2008, 9:02 AM CDT for Dodge County, Saunders County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2008, 9:02 AM CDT (14:02 UTC)
Expired
Jul 5, 2008, 10:00 AM CDT
In force
58 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Dodge County, NE, Saunders County, NE

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:10 AM CDTHAIL 17 N North Bend, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-451 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 051401
SVROAX
NEC053-155-051500-
/O.NEW.KOAX.SV.W.0331.080705T1402Z-080705T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
902 AM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DODGE COUNTY IN EAST CENTRAL NEBRASKA...
  NORTHERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 1000 AM CDT.

* AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL.  THIS STORM
  WAS LOCATED NEAR NORTH BEND...OR 31 MILES EAST OF COLUMBUS...AND
  MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CEDAR BLUFFS AND PRAGUE...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4130 9646 4125 9688 4160 9689 4161 9658
TIME...MOT...LOC 1402Z 341DEG 13KT 4147 9676

$$

ZAPOTOCNY
2 follow-up statements
000 
WWUS53 KOAX 051446
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
945 AM CDT SAT JUL 5 2008

NEC053-155-051500-
/O.CON.KOAX.SV.W.0331.000000T0000Z-080705T1500Z/
DODGE NE-SAUNDERS NE-
945 AM CDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHERN SAUNDERS AND SOUTH CENTRAL DODGE COUNTIES...

AT 944 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL. 
THIS STORM WAS NEAR CEDAR BLUFFS.

LOCATIONS IMPACTED INCLUDE...CEDAR BLUFFS

THIS STORM MAY PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER. SEEK A
STURDY SHELTER IMMEDIATELY. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4150 9669 4161 9658 4130 9646 4125 9688
TIME...MOT...LOC 1445Z 341DEG 13KT 4132 9670

$$

ZAPOTOCNY
000 
WWUS53 KOAX 051450
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
951 AM CDT SAT JUL 5 2008

NEC053-155-051501-
/O.EXP.KOAX.SV.W.0331.000000T0000Z-080705T1500Z/
DODGE NE-SAUNDERS NE-
951 AM CDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SAUNDERS AND SOUTH
CENTRAL DODGE COUNTIES WILL EXPIRE AT 1000 AM CDT...

THE WARNING WHICH WAS IN EFFECT HAS EXPIRED AND WILL NOT BE REISSUED
AT THIS TIME. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE.

LAT...LON 4150 9669 4161 9658 4130 9646 4125 9688
TIME...MOT...LOC 1451Z 341DEG 13KT 4130 9670

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:42 AM CDT, 20 minutes earlier.

Area forecast discussion, Jul 5, 8:42 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
842 AM CDT SAT JUL 5 2008

.DISCUSSION...
UPDATED FCST FOR THIS MRNG TO REFLECT ONGOING CONVECTIVE TRENDS.
SLOW-MOVING LINE OF TSRA IS PRODUCING HEAVY RAINFALL AS WELL AS
LARGE HAIL IN THE STRONGER CELLS. HAVE INCREASED POPS TO
CATEGORICAL WITH HEAVY RAIN MENTION IN ERN NEB UP TO ABOUT THE MO
RIVER...AND ALSO CLEARED PRECIP MENTION FROM NWRN CWA BEHIND THE
LINE. THE ACTIVITY SHOULD WEAKEN THROUGH THE MORNING HOURS...BUT
WILL HOLD ONTO LIKELY MENTION THROUGH 18Z MAINLY ALONG/EAST OF THE
MO RIVER TO COVER DIMINISHING ACTIVITY. INCREASED SKY COVER
THROUGH THE MORNING AS WELL...WITH CLOUDY CONDITIONS BENEATH THE
CONVECTIVE LINE.

&&

.PREV DISCUSSION... /ISSUED 221 AM CDT SAT JUL 5 2008/

DISCUSSION...
THUNDERSTORM CHANCES THROUGH TUESDAY REMAIN THE PRIMARY FORECAST
CONCERNS.

ISOLATED STORMS DEVELOPED THIS MORNING...SHORTLY AFTER MIDNIGHT...IN
PLUME OF INCREASINGLY HIGHER THETA-E AIR IN CENTRAL NEBRASKA. SOME
OF THOSE STORMS WILL LIKELY AFFECT WESTERN PARTS OF THE CWA THIS
MORNING. STORMS WILL END BY NOON AS WARM ADVECTION REGIME SHIFTS
NORTHEAST AHEAD OF STRONG SHORTWAVE ROLLING EAST ALONG THE CANADIAN
BORDER. RESULTANT LOWERING SURFACE PRESSURE IN THE DAKOTAS WILL
TIGHTEN PRESSURE GRADIENT ACROSS OUR AREA...CAUSING BRISK SOUTHERLY
WINDS AND INCREASINGLY WARMER 850 AIR. COMBINATION OF SUNSHINE...
MIXING AND WARMER LOW LEVEL AIR SHOULD PUSH TEMPS TOWARD 90 IN MUCH
OF THE CWA THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO FIRE IN THE CENTRAL DAKOTAS LATER IN
THE DAY AS MOISTURE ADVECTION SURGES NORTH AHEAD OF SURFACE LOW
PRESSURE. THOSE STORMS SHOULD PROPAGATE SOUTHEAST OVERNIGHT AS
SOUTHWEST 850 FLOW FEEDS EASTWARD MOVING LINES...WITH SOME STORMS
POSSIBLE INTO NORTHEAST NEBRASKA AFTER MIDNIGHT.

ANY STORMS THAT DO MAKE IT INTO OUR CWA SHOULD DISSIPATE SUNDAY
MORNING...BUT RESULT WILL BE STRENGTHENING BAROCLINIC ZONE ACROSS
EASTERN NEBRASKA. BOTH NAM AND GFS SHOW THIS...AND BOTH PUSH SURFACE
DEW POINTS TO OR ABOVE 70F SUNDAY AFTERNOON. ALTHOUGH LOW LEVEL
CONVERGENCE WILL BE WEAK WITH MINIMAL 0-6KM BULK SHEAR...
SURFACE-BASED CAPES WILL EXCEED 3000 J/KG. EXPECT SOME PULSE STORMS
TO GET GOING IN THIS JUICY ENVIRONMENT...ESPECIALLY IN AREAS NEAR
SURFACE CONVERGENCE WHERE TEMPERATURES JUST SOUTH SHOULD EASILY TOP
90 AND BREAK WEAK CAP.

PERHAPS BEST CHANCE FOR ORGANIZED STORMS WILL COME MONDAY WHEN GFS
AND NAM SHOW MORE SIGNIFICANT MID LEVEL COOLING WITH A SHORTWAVE
DROPPING INTO THE PLAINS. SURFACE DEW POINTS WILL STILL BE NEAR 70
WITH BULK SHEAR INCREASING WITH APPROACHING WAVE. AGAIN SBCAPES
WILL TOP 3000 J/KG WITH NO CAP. LOW LEVEL CONVERGENCE SHOULD BE
ENHANCED AS INDUCED SURFACE LOW TRAVELS NORTHEAST ALONG FRONTAL
BOUNDARY...SO SHOULD NOT HAVE A PROBLEM GETTING THINGS GOING IN
THE HEAT OF THE AFTERNOON. STORMS WILL SHIFT SOUTHEAST WITH TIME
OVERNIGHT ON BACK SIDE OF EXITING UPPER TROUGH/SURFACE LOW WITH A
LINGERING STORM POSSIBLE TUESDAY MORNING IN SOUTHEAST NEBRASKA.

THE REST OF THE FORECAST WAS LEFT BASICALLY UNCHANGED FOR NOW. GFS
SHOWS A RELATIVELY COOL PERIOD TUESDAY AND WEDNESDAY WITH HIGHS
SLIGHTLY BELOW NORMAL. WE COULD SEE ANOTHER ROUND OF STORMS
WEDNESDAY NIGHT OR THURSDAY AS WARM ADVECTION REGIME IN RETURN FLOW
OVERSPREADS THE REGION...BUT WILL NOT INTRODUCE JUST YET.

AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THROUGH 06/12Z.

THETA-E ADVECTION UNDERWAY WITH ACCAS FM AROUND BLUE HILL (KUEX) TO
WEST OF NELIGH.  PROFILERS/VWPS HAVE 30 TO 40KTS AT H85 AND
BEGINNING TO SEE SOME RETURNS JUST WEST OF THE CWA.  THETA-E
ADVECTION WILL CONTINUE OVERNIGHT AND THIS  MORNING SHIFTING
EASTWARD WITH TIME ACRS ERN NEB AND WRN IA ALONG WITH THE MOISTURE
AXIS.  EXPECT VFR CIGS AND POSSIBLY SOME LOCAL IFR/MVFR CIGS WITH
THE SHRA/TSRA. SINCE THERE IS A LARGE FOCUS AREA HAVE CB IN THE
OFK/LNK TAFS THRU 14Z AND MAY NEED TO ADD TO THE OMA TAF.  FREEZING
LEVELS ARE HIGH AND STORM MOTIONS ARE WEAK...LESS THAN 10 KTS...SO
SHOULD ONE OF THE STORMS GO OVER A SITE...VISIBILTIES COULD DROP TO
THE IFR/LIFR RANGE.  SFC WINDS INCREASE TO 15 TO 30KTS AFTER 14Z AND
THIS SHOULD HELP MIX THE CLOUDS OUT TO SCT FOR LATER IN THE
AFTERNOON.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES
Hazardous weather outlook, Jul 5, 5:28 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
528 AM CDT SAT JUL 5 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
528 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS IN EASTERN NEBRASKA MAY PRODUCE AN
ISOLATED LARGE HAIL EVENT THROUGH MID MORNING. THE STORMS SHOULD
DISSIPATE BY NOON.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE IN NORTHEAST NEBRASKA
AFTER MIDNIGHT. THERE IS A SLIGHT CHANCE FOR LARGE HAIL OR
DAMAGING WINDS WITH THESE STORMS...MAINLY NORTH OF A COLUMBUS TO
ONAWA LINE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON AHEAD OF A
COLD FRONT IN THE DAKOTAS. THE EXPECTED SOUTHEAST MOVEMENT WOULD
BRING THE STORMS INTO NORTHEAST NEBRASKA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORNING THUNDERSTORMS ARE POSSIBLE SUNDAY IN NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA...BUT SHOULD BE WEAKENING. ANOTHER ROUND OF
STORMS IS POSSIBLE SUNDAY AFTERNOON AS HIGH HUMIDITY LENDS TO HIGH
INSTABILITY DURING THE HEAT OF THE AFTERNOON. IF STORMS DO
DEVELOP...LARGE HAIL AND DAMAGING WINDS COULD OCCUR.

A BETTER CHANCE FOR SEVERE THUNDERSTORMS WILL COME MONDAY AS A LOW
PRESSURE SYSTEM ROLLS THROUGH THE AREA. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS ALL OF
EASTERN NEBRASKA AND SOUTHWEST IOWA. THESE STORMS WILL LIKELY
CONTINUE THROUGH THE NIGHT...BUT SHOULD BE EXITING SOUTHEAST
NEBRASKA TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

DERGAN

In the hours before

Local storm report, Jul 5, 5:12 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     HAIL             COLUMBUS                41.43N 97.36W
07/05/2008  E0.88 INCH       PLATTE             NE   EMERGENCY MNGR

0507 AM     HAIL             3 SW MILFORD            40.74N 97.09W
07/05/2008  E1.75 INCH       SEWARD             NE   LAW ENFORCEMENT

&&

CZAPOTOC
Local storm report, Jul 5, 7:36 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
736 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     HAIL             8 S FRIEND              40.54N 97.28W
07/05/2008  M0.88 INCH       SALINE             NE   TRAINED SPOTTER

&&

DERGAN
Local storm report, Jul 5, 7:38 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
738 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HAIL             4 S HOWELLS             41.67N 97.00W
07/05/2008  M1.00 INCH       COLFAX             NE   TRAINED SPOTTER

&&

DERGAN
Local storm report, Jul 5, 8:01 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
801 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             4 S HOWELLS             41.67N 97.00W
07/05/2008  M1.50 INCH       COLFAX             NE   TRAINED SPOTTER

            ALSO REPORTED 4 INCHES OF RAIN

&&

DERGAN
Local storm report, Jul 5, 8:53 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
853 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     HAIL             10 NNW NORTH BEND       41.60N 96.86W
07/05/2008  E0.75 INCH       DODGE              NE   PUBLIC

0835 AM     HAIL             10 NNW NORTH BEND       41.60N 96.86W
07/05/2008  E0.75 INCH       DODGE              NE   PUBLIC

0845 AM     HEAVY RAIN       10 NNW NORTH BEND       41.60N 96.86W
07/05/2008  E4.00 INCH       DODGE              NE   PUBLIC

            ABOUT FOUR INCHES OF RAIN FROM MORNING STORMS

&&

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:34 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte56 min
Jul 5, 4:55 AM CDTSevere Thunderstorm WarningOAXJefferson65 min
Jul 5, 4:56 AM CDTSevere Thunderstorm WarningOAXSaline, Seward49 min
Jul 5, 6:19 AM CDTSevere Thunderstorm WarningOAXJefferson56 min
Jul 5, 6:53 AM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Saunders, Stanton67 min
Jul 5, 7:06 AM CDTSevere Thunderstorm WarningOAXSaline, Seward54 min
Jul 5, 7:58 AM CDTSevere Thunderstorm WarningOAXSaline62 min
Jul 5, 8:01 AM CDTSevere Thunderstorm WarningOAXColfax, Dodge, Saunders59 min
Jul 5, 8:06 AM CDTFlash Flood WarningOAXJefferson, Saline, Seward4 hr
Jul 5, 8:22 AM CDTFlash Flood WarningOAXColfax, Dodge4 hr
Jul 5, 8:34 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline56 min
Jul 5, 9:09 AM CDTSevere Thunderstorm WarningOAXBurt37 min
Jul 5, 9:14 AM CDTSevere Thunderstorm WarningOAXSeward61 min
Jul 5, 11:42 AM CDTAreal Flood WarningOAXJefferson, Saline, Seward4 hr
Jul 5, 11:48 AM CDTRiver Flood WarningOAXJefferson3 hr
Jul 5, 12:07 PM CDTAreal Flood WarningOAXColfax, Dodge3 hr
Jul 5, 4:54 PM CDTRiver Flood WarningOAXDodge4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.